Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 221, NWS Sioux Falls, SD

July 30, 2002Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 30, 2002, 7:30 PM CDT for Cottonwood County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 7:30 PM CDT (00:30 UTC)
Expired
Jul 30, 2002, 8:00 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:47 PM CDTHail 0.88Jeffers, MN
Jul 30, 7:47 PM CDTHail 0.88Comfrey, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3426 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
3.4
Supercell composite
19.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS53 KFSD 310030
SVRFSD
MNC033-310100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 800 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF JEFFERS...OR ABOUT 19 MILES
  NORTH OF WINDOM...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL COTTONWOOD COUNTY THROUGH 740 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4422 9532 4403 9527 4401 9488 4421 9488

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:20 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 2:20 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 PM CDT TUE JUL 30 2002

...FORECAST CONCERN CENTERS AROUND SEVERE WEATHER POTENTIAL TONIGHT
AND TOMORROW...

SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED STRONG
ZONAL FLOW AT H3. A COUPLE OF DIFFERENT SHORT WAVES WERE VISIBLE
THIS MORNING AT H5. THE FIRST WAS OVER CNTRL WY WITH THE SECOND AND
STRONGER WAVE...MOVING THROUGH THE PACIFIC NORTHWEST. LOW LEVEL
MOISTURE WAS LACKING WITH SFC RIDGE OVER THE OZARKS...BUT SOME
MOISTURE RETURN WITH 10 DEGREE DP AT KLBF AND A PERSISTANT 25 KNTS
LLJ. AT THE SFC...18Z MSAS ANALYSIS INDICATED LO PRESSURE OVR S
CNTRL SD WITH A WEAK BOUNDARY EXTENDING EAST INTO CNTRL MN.

FORECAST...ANOTHER DECENT SETUP FOR SVR WX ACROSS THE CWA FOR
TONIGHT. ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE ACROSS MOST OF THE
CWA THIS AFTERNOON AS CAP CONTINUES TO WEAKEN. FRONT CONTINUES TO
SLOWLY SAG TO THE SOUTH THROUGH THE NORTHERN CWA. THIS WILL BECOME
STATIONARY AROUND THE I-90 CORRIDOR THIS EVENING. SHORT WAVE SEEN ON
MORNING UPPER AIR ANALYSIS WILL INTERACT WITH THE BOUNDARY TO
PRODUCE SCT TRW OVERNIGHT. DEEP LAYER SHEAR OF 40-50KNTS ACROSS THE
CWA WILL LEAD TO SUSTAINED SVR CONVECTION...INCLUDING SUPERCELLS.
WEB BULB HEIGHTS ARE RUNNING BELOW 12K...AND THUS SOME VERY LARGE
HAIL IS POSSIBLE. MID LEVEL DRYING AND DECENT 40KNT FLOW AT H5 WILL
ALSO LEAD TO A DECENT DAMAGING WIND POTENTIAL. WILL INCLUDE SVR IN
THE NORTHERN/CNTRL ZONES OVERNIGHT. LLJ THEN KICKS AFTR 03Z FROM
CNTRL NEB NE INTO SW MN. WITH CONVERGENCE FROM LOW LEVEL JET WILL
CONTINUE THUNDER THREAT FOR THE OVERNIGHT HOURS FOR OUR SW MN ZONES.
ADVECTION VECTOR SEEMS STRONGER THAN THE PROPAGATION VECTOR AND THUS
SOME BACKBUILDING OF THE STORMS SEEMS POSSIBLE.

STRONGER SHORT WAVE MOVES ACROSS THE NORTHERN US ON WEDNESDAY. THIS
WILL PUSH A REINFORCING COLD FRONT INTO THE NORTHWEST CWA BY
18Z...AND THEN EXIT THE SE CWA AFTER 03Z. SFC WNDS GO AROUND TO THE
SW DURING THE MORNING AND THIS IS PERFECT FOR DEEP MIXING ACROSS THE
CWA. WILL USE WINDY WORDING IN THE SOUTH AND GO WELL ABOVE GUIDANCE
FOR HIGHS. WILL HAVE TO WATCH THE FIRE DANGER OUT WEST. IF WE MIX TO
H7 WINDS WILL BE STRONGER THAN FORECAST...AND WITH DEWPOINTS MIXING
OUT...MAY BE IN THE RED FLAG CRITERIA. ALSO WILL HAVE TO MONITOR NW
IA FOR HEAT ADVISORY IF DEWPOINTS DONT MIX OUT.

ATMOSPHERE WILL ONLY BECOME MODERATELY UNSTABLE TOMORROW AFTERNOON
AHEAD OF THE FRONT WITH THE DECREASE IN LOW LEVEL MOISTURE FROM
MIXING. ALSO CAPPING INVERSION INCREASING THROUGH THE DAY WITH +16
AT H7 INDICATED BY ETA. THIS SHOULD EFFECTIVELY CAP WESTERN CWA ALL
DAY. WILL CONTINUE WITH THE PREVIOUS FORECAST OF A SLIGHT CHC JUST
BEHIND THE FRONT. WITH INVERTED V SOUNDINGS AND MODERATE INSTABILITY
MAY HAVE TO WORRY ABOUT SOME WIND IF STORMS CAN GET GOING.

FRONT THEN HANGS UP TO OUR SOUTH ON THURSDAY. SOME MID LEVEL
FRONTOGENESIS INDICATED BY THE AVN IN NORTHERN NEB...BUT FEEL WILL BE
TO WEAK TO MENTION SHOWERS. OTHERWISE A PARTLY CLOUDY AND COOLER DAY
IS IN STORE. LLJ GETS GOING OUT WEST THURSDAY NIGHT INTO FRIDAY
MORNING AND THE AVN BLOWS UP BIG MCS. FEEL MOST OF THIS IS
CONVECTIVE FEEDBACK SO WILL IGNORE IN THE ZONES. FRONT THEN SLATED TO
SLIDE THROUGH CWA AGAIN ON SATURDAY WILL EXPAND THE CHC FOR TRW TO
INCLUDE ENTIRE CWA.

NO CHANGES TO THE REST OF THE EXTENDED. OZF AND GRIDS OUT BY 300 PM.

.FSD...NONE

BOUSTEAD

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.